Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Detroit, MI

May 11, 2001Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 11, 2001, 4:51 PM EDT for Monroe County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2001, 4:51 PM EDT (20:51 UTC)
Expired
May 11, 2001, 5:15 PM EDT
In force
24 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, MI

The radar

The Detroit radar (KDTX), 90 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:58 PM EDTHail 0.75Monroe, MIA slow moving cold front drifted south across southeast Michigan. Most of the area stayed cloudy and cool during the day. The exception was near the Ohio border, where ample sunshine pushed temperatures to near 80. A number of thunderstorms developed ahead

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 112051
SVRDTX
MIC115-112115-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
451 PM EDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 515 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF LA SALLE...OR 3 MILES
  SOUTHWEST OF MONROE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STONY POINT AT 500 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4197 8351 4179 8351 4177 8316 4198 8315

MANN DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:26 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 11, 3:26 PM EDT, 1 hour 25 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
326 PM EDT FRI MAY 11 2001

SCATTERED SHOWERS AND THUNDERSTORMS DOT THE SOUTHEAST MICHIGAN
LANDSCAPE THIS AFTERNOON.  MUCH OF THE ACTIVITY IS ALONG AND AHEAD
OF A COLD FRONT EXTENDING ACROSS THE STATE FROM SOUTHERN LAKE HURON
TO NEAR SOUTH BEND.  SURFACE TEMPS ACROSS THE FAR SOUTH HAVE JUMPED
TO NEAR 80, UNDER THE INFLUENCE OF MORE SUN EARLIER IN THE DAY,
ALLOWING CAPES TO INCREASE TO NEAR 2KJ/KG.  EXPECT THAT THE
SCATTERED ACTIVITY WILL CONTINUE IN ADVANCE OF THE FRONT THIS
EVENING, ESPECIALLY BEFORE SUNSET.  ADDITIONALLY, A FEW SHOWERS HAVE
DEVELOPED OVER WISCONSIN WITHIN THE MID-TROP TROUGH AXIS. THIS AREA
OF MOISTURE AND LIFT SHOULD AFFECT THE AREA AFTER MIDNIGHT, KEEPING
THE CLOUDS AND CHANCES FOR SHOWERS IN OVERNIGHT.  TEMPS WILL QUICKLY
FALL INTO THE 40S BEHIND THE FRONT WITH ROBUST LOW-LEVEL COLD
ADVECTION FIRMLY IN PLACE ACROSS THE NORTHERN LAKES.

NORTHWESTERLY FLOW ALOFT WILL DOMINATE THE REGION THROUGH THE REST
OF THE NEAR-TERM.  AN EMBEDDED SHORTWAVE, PRESENTLY OVER WESTERN
CANADA WILL SLIP OVER THE LONGWAVE RIDGE OVER THE NORTHERN PLAINS
THEN DIVE THROUGH THE NORTHEASTERN LAKES REGION BY SUNDAY.  NCEP/DTX
MODELS DIFFER SLIGHTLY ON THE TIMING.  THE AVN IS THE LEAST
AMBITIOUS WITH THE MOISTURE PARAMETERS.  HOWEVER, THE DTX ETA-XX
(DESPITE BEING INITIALIZED WITH AVN DATA) IS QUITE SIMILAR TO THE
OPERATIONAL ETA.  ADDITIONALLY, 36H DRPOG/DT SUPPORTS THE ETA
SOLUTION FOR THE REGION.  MODEST 850MB THETA-E RIDGING AND WEAK
QG-FGEN ALONG WITH COLD ADVECTION IN THE 700-500MB LAYER WILL ALSO
STEEPEN LAPSE RATES TO AROUND 6.5C/KM, SUPPORTING THE POTENTIAL FOR
SHOWERS ACROSS THE NORTHERN PORTIONS OF THE CWFA SUNDAY AFTERNOON
AND INTO THE EVENING ELSEWHERE.

IN THE MEANTIME, SIGNIFICANT COOLING IN THE SUB-850MB LAYER WILL
ALLOW DIURNAL CU TO DEVELOP AND PERSIST THROUGH THE DAY SATURDAY,
KEEPING SKIES PARTLY SUNNY (IF NOT MOSTLY CLOUDY AT TIMES).
LOW-LEVEL MOISTURE WILL DECREASE AS A RESULT OF THE DIURNAL CLOUD
DEVELOPMENT, ALLOWING SKIES TO CLEAR SATURDAY NIGHT.  CLOUDS THEN
WILL INCREASE ONCE AGAIN IN ADVANCE OF THE AFOREMENTIONED SHORTWAVE
TROUGH.  WITH PERSIST CLOUDS SATURDAY, TEMPS SHOULD STAY BELOW FWC
VALUES, BUT NOT AS COOL AS ADVERTISED BY THE MAVS.  OTHERWISE, TEMPS
AT OR SLIGHTLY BELOW FWC APPEAR MOST REASONABLE.

EXTENDED PROGS CONTINUE TO SHOW AN AMPLIFYING MID/UPPER TROUGH OVER
THE NORTHEAST CONUS TOWARD MIDWEEK.  THE MRF CONTINUES TO BE THE
MOST AGGRESSIVE WITH LOWERING THE HEIGHTS WESTWARD ACROSS THE LAKES
REGION, NOT AS MUCH AS PREVIOUS RUNS.  BASED ON AVN/MRF TRENDS,
INCLUDING THE 12Z AVN, A SOLUTION CLOSER TO THE ETA-XX AND CMC
GLOBAL.  TIMING OF SHORTWAVES EMBEDDED WITHIN THE NORTHWESTERLY FLOW
WILL BE SOMEWHAT NEBULOUS.  PRECIP CHANCE APPEAR GREATEST ON TUESDAY
AND WEDNESDAY.  KEPT TEMPS AT OR SLIGHTLY ABOVE FMR/MEX VALUES
THROUGH THE PERIOD.

.DTX...NONE.

MANN

In the hours before

Special weather statement, May 11, 11:16 AM EDT, 5 hours 35 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120300-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1116 AM EDT FRI MAY 11 2001

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
ALONG AND SOUTH OF I 69. ALONG AND SOUTH OF I 94...THERE IS A SLIGHT
RISK SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER
ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO EARLY EVENING.

A COLD FRONT SLOWLY ADVANCING ACROSS SOUTHEAST MICHIGAN TODAY WILL
SLOW ITS PROGRESS AS IT APPROACHES METRO DETROIT THIS AFTERNOON.
THERE IS A CHANCE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING.

SHOULD THUNDERSTORMS DEVELOP...THERE IS A SLIGHT CHANCE SOME OF
THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH OF I 94.
CONSIDERABLE CLOUD COVER ACROSS THE REGION TODAY WILL LIMIT
SUNSHINE AND PERMIT THE ATMOSPHERE TO BECOME ONLY MARGINALLY UNSTABLE
IN THE GENERALLY THUNDERSTORM THREAT AREA. HOWEVER...FROM I 94
SOUTH...INCLUDING DETROIT...ANN ARBOR...ADRIAN...AND MONROE...
CONSIDERABLE SUNSHINE THIS MORNING INTO THE EARLY AFTERNOON WILL
PRODUCE MORE FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL TO ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH. THE MOST LIKELY TIME FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 3 PM AND 8 PM. THESE
STORMS WOULD MOVE WEST AT 15 MPH.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

OKEEFE
Special weather statement, May 11, 2:25 PM EDT, 2 hours 26 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120300-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT FRI MAY 11 2001

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
ALONG AND SOUTH OF I 69. ALONG AND SOUTH OF I 94...THERE IS A SLIGHT
RISK SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER
ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO EARLY EVENING.

A COLD FRONT SLOWLY ADVANCING ACROSS SOUTHEAST MICHIGAN TODAY WILL
SLOW ITS PROGRESS AS IT APPROACHES METRO DETROIT THIS AFTERNOON.
THERE IS A CHANCE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING.

SHOULD THUNDERSTORMS DEVELOP...THERE IS A SLIGHT CHANCE SOME OF
THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH OF I 94.
CONSIDERABLE CLOUD COVER ACROSS THE REGION TODAY WILL LIMIT
SUNSHINE AND PERMIT THE ATMOSPHERE TO BECOME ONLY MARGINALLY UNSTABLE
IN THE GENERALLY THUNDERSTORM THREAT AREA. HOWEVER...FROM I 94
SOUTH...INCLUDING DETROIT...ANN ARBOR...ADRIAN...AND MONROE...
CONSIDERABLE SUNSHINE THIS MORNING INTO THE EARLY AFTERNOON WILL
PRODUCE MORE FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL TO ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH. THE MOST LIKELY TIME FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 3 PM AND 8 PM. THESE
STORMS WOULD MOVE EAST AT 15 MPH.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

OKEEFE

CORRECTED STORM MOVEMENT DIRECTION.

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.